What Does Gabapentin Withdrawal Feel Like?

The US Food and Drug Administration states that you should never “start or stop taking… medicines without talking to your healthcare provider,” and this is doubly true of prescription drugs like gabapentin. An anticonvulsant that can sometimes cause serious side effects when treatment is stopped abruptly, gabapentin’s withdrawal syndrome often feels similar to the syndrome caused by opioid dependence, but it can in fact be much more dangerous.

Take Back Your Life. Call The 24Hr Addiction Hotline 800-654-0987

Recognize Gabapentin Withdrawal

Some individuals do abuse gabapentin, an action can possibly lead to dependence, addiction, and other issues. But even if you have been taking the drug safely and as directed, you must never stop the medication suddenly. If you do, the drug can cause many side effects that are similar to those associated with opioid withdrawal, such as:

  • Anxiety
  • Changes in appetite
  • Depression
  • Fatigue
  • Itching
  • Irritability
  • Sleep disturbances
  • Headaches
  • Dizziness
  • Muscle and bone pain
  • Abdominal pain
  • Nausea and vomiting
  • Restlessness
  • Sweating

Anyone who has experienced the usual withdrawal symptoms associated with opioids will be able to recognize the signs of gabapentin withdrawal. However, there are other, more dangerous symptoms that must be noted and treated immediately for the individual’s safety.

For example, many individuals who take gabapentin are epileptic. The medication treats seizures by “decreasing abnormal excitement in the brain” (National Library of Medicine). But when someone with this condition suddenly stops taking the drug, they can sometimes experience intense seizures that do not stop. In this instance, the individual must be taken to the hospital immediately.

Gabapentin has also been known to cause serious depression, sometimes more intense than that caused by most prescription opioids during withdrawal. This can lead to suicidal thoughts or actions, requiring that the individual be kept under surveillance at a residential or inpatient center so they will not be able to hurt themselves. Gabapentin withdrawal can sometimes be mild and similar to that caused by opioid depdendence, but because the drug is an anticonvulsant, it can cause a more severe syndrome in certain individuals.

Family is Forever.Get Help for Your Loved One. Call The 24Hr Addiction Hotline 800-654-0987

Going Through Gabapentin Withdrawal

Gabapentin Withdrawal

Gabapentin withdrawal can cause nausea and vomiting.

It is very important to seek medical help if you believe you may be going through or about to go through gabapentin withdrawal. The syndrome can turn dangerous very quickly, especially if you were taking the drug as an epilepsy medication or abusing its intense effects at high doses. Watching for the signs of gabapentin withdrawal and being able to recognize when the side effects become worse is necessary to your safe recovery.

Gabapentin withdrawal may feel like opioid withdrawal, but it is different and sometimes dangerous enough to warrant different kinds of treatment. You absolutely should attend professional help in order to get through the syndrome safely, and afterwards, the possibility of and the need for addiction treatment should be considered.

Do You Need Gabapentin Withdrawal Help?

Call 800-654-0987. We can help you find a treatment center, doctor, or another healthcare option that is right for your safe and speedy recovery from gabapentin withdrawal. In addition, we can answer any questions you may have about symptoms, duration, or complications associated with the syndrome.

Can the Recreational Use of Gabapentin Lead to Addiction?

Tell Your Side of the StoryFill Out the Help Form